Alert archive / Montana / Wind Advisories in 2020

Wind Advisory 17, NWS Missoula, MT

December 18, 20204 counties in Montana

NWS Missoula, MT issued this wind advisory at Dec 18, 2020, 2:16 PM MST for 4 counties in Montana. It took effect at Dec 19, 2020, 5:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2020, 2:16 PM MST (21:16 UTC)
In effect from
Dec 19, 2020, 5:00 AM MST
Expired
Dec 19, 2020, 3:03 PM MST
In force
10 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

909 
WWUS75 KMSO 182116
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
216 PM MST Fri Dec 18 2020

MTZ007-200000-
/O.NEW.KMSO.WI.Y.0017.201219T1200Z-201220T0000Z/
Butte/Blackfoot Region-
216 PM MST Fri Dec 18 2020

...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM MST SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 40 mph expected.
  Gusts between 40 and 50 mph are expected at MacDonald Pass,
  Highway 141 north of Avon, and between Georgetown Lake and
  Anaconda.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...From 5 AM to 5 PM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
877 
WWUS75 KMSO 190920
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
220 AM MST Sat Dec 19 2020

MTZ007-200000-
/O.CON.KMSO.WI.Y.0017.201219T1200Z-201220T0000Z/
Butte/Blackfoot Region-
220 AM MST Sat Dec 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...West winds 20 to 30 mph with gusts up to 40 mph 
  expected. Gusts between 40 and 50 mph are expected at 
  MacDonald Pass, Highway 141 north of Avon, and between 
  Georgetown Lake and Anaconda.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
693 
WWUS75 KMSO 192203
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
303 PM MST Sat Dec 19 2020

MTZ007-192315-
/O.CAN.KMSO.WI.Y.0017.000000T0000Z-201220T0000Z/
Butte/Blackfoot Region-
303 PM MST Sat Dec 19 2020

...WIND ADVISORY IS CANCELLED...



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Dec 18, 4:21 AM MST, 9 hours 55 minutes earlier.

Area forecast discussion, Dec 18, 4:21 AM MST, 9 hours 55 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
421 AM MST Fri Dec 18 2020

.DISCUSSION...A transitory ridge of high pressure will be over the
Northern Rockies today causing a decrease in shower activity. A
few showers are still expected to linger across northwest Montana.
Temperatures are still on track to be relatively warm for this
time of year.

A weak disturbance is anticipated to move through the region late
tonight into Saturday causing widespread shower activity. Snow
levels will continue to be moderately high so valley locations
will receive a wintry mix. The higher terrain along the
Montana/Idaho border will receive the brunt of the precipitation
as Lookout and Lolo passes potentially getting 2 to 4 inches of
snow by Saturday afternoon.

The atmospheric river, strong plume of moisture, is still on track
to impact the Northern Rockies Saturday night into Sunday. Snow
levels will be steadily rising during this event. Valleys will
primarily receive rain while the mountains of north central Idaho
into northwest Montana could receive 6 to 14 inches of new snow.
Strong upper level winds will also be over the region during this
time frame causing some downsloping effects in the broader valleys
of western Montana.

The models continue to indicate a fairly strong low pressure
system impacting the Northern Rockies Monday night into Tuesday.
This feature will cause snow levels to crash back to valley
floors. The exact path of the system is still a little uncertain
at this time, but expect widespread snow. This system will be the
last chance of receiving snow before Christmas as a ridge of high
pressure is expected to build over the region by the latter part
of the week.

&&

.AVIATION...A few showers will continue to linger across parts of
northwest Montana, being mainly confined to the higher terrain.
Patchy fog is still a concern for KSMN this morning. Any fog that
does develop should dissipate by late morning. Mid to high level
clouds will continue to stream over the Northern Rockies today.
Another weak disturbance is expected late tonight through Saturday
causing widespread shower activity.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...ID...None.
&&

In the hours before

Local storm report, Dec 18, 10:01 AM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1001 AM MST FRI DEC 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 E SEELEY LAKE         47.18N 113.46W
12/18/2020  M1.9 INCH        MISSOULA           MT   COCORAHS

            COCORAHS STATION MT-MS-26 1 E SEELEY LAKE.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 2:16 PM MSTWinter Weather AdvisoryMSOFlathead, Lake, Mineral, Missoula, Sanders21 hr

Nearby

Wind Advisories in Montana, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.